Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Northern Indiana

August 8, 2018Huntington County, Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 8, 2018, 5:08 PM EDT for Huntington County, Wabash County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 5:08 PM EDT (21:08 UTC)
Expired
Aug 8, 2018, 5:48 PM EDT
In force
40 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Huntington County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:25 PM EDTTSTM WND DMG4 Ne Lincolnville, INSPOTTER REPORT OF NUMEROUS HEALTHY TREES AND LIMBS UP TO 6 INCHES DIAMETER DOWN ON SR 105 BETWEEN 250 S AND THE SALAMONIE RESERVOIR IN HUNTINGTON COUNTY. ALL DAMAGE SEEMS TO BE CONCENTRATED IN THAT AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

143 
WUUS53 KIWX 082108
SVRIWX
INC069-169-082200-
/O.NEW.KIWX.SV.W.0064.180808T2108Z-180808T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
508 PM EDT WED AUG 8 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southern Wabash County in north central Indiana...
  West central Huntington County in northeastern Indiana...

* Until 600 PM EDT.

* At 508 PM EDT, a severe thunderstorm was located 7 miles southwest
  of North Manchester, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wabash, Andrews, Lagro, Mount Etna, Speicherville, Servia,
  Lincolnville and Urbana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4084 8588 4093 8576 4082 8548 4074 8555
      4069 8573
TIME...MOT...LOC 2108Z 310DEG 20KT 4091 8585 

HAIL...0.75IN
WIND...60MPH
 
$$

MARSILI
3 follow-up statements
015 
WWUS53 KIWX 082119
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
519 PM EDT WED AUG 8 2018

INC069-169-082200-
/O.CON.KIWX.SV.W.0064.000000T0000Z-180808T2200Z/
Wabash IN-Huntington IN-
519 PM EDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN WABASH AND WEST CENTRAL HUNTINGTON COUNTIES...

At 518 PM EDT, a severe thunderstorm was located near Andrews, or 9
miles east of Wabash, moving southeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wabash, Andrews, Lagro, Mount Etna, Servia and Lincolnville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4081 8582 4089 8568 4082 8548 4074 8555
      4069 8573
TIME...MOT...LOC 2118Z 307DEG 40KT 4080 8565 

HAIL...<.75IN
WIND...60MPH
 
$$

MARSILI
056 
WWUS53 KIWX 082133
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
533 PM EDT WED AUG 8 2018

INC169-082143-
/O.CAN.KIWX.SV.W.0064.000000T0000Z-180808T2200Z/
Wabash IN-
533 PM EDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WABASH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has exited the 
warned area. Therefore, the severe thunderstorm warning has been 
cancelled for Wabash county.

LAT...LON 4082 8564 4085 8560 4082 8548 4074 8555
      4072 8564
TIME...MOT...LOC 2133Z 310DEG 20KT 4075 8557 

$$

INC069-082200-
/O.CON.KIWX.SV.W.0064.000000T0000Z-180808T2200Z/
Huntington IN-
533 PM EDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR WEST CENTRAL HUNTINGTON COUNTY...

At 533 PM EDT, a severe thunderstorm was located 8 miles south of
Andrews, or 9 miles south of Huntington, moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mount Etna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4082 8564 4085 8560 4082 8548 4074 8555
      4072 8564
TIME...MOT...LOC 2133Z 310DEG 20KT 4075 8557 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

MARSILI
631 
WWUS53 KIWX 082148
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
548 PM EDT WED AUG 8 2018

INC069-082157-
/O.CAN.KIWX.SV.W.0064.000000T0000Z-180808T2200Z/
Huntington IN-
548 PM EDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HUNTINGTON COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled for west central 
Huntington county. However, a severe thunderstorm warning remains in 
effect for southern Huntington county until 615 PM EDT.

LAT...LON 4082 8564 4085 8560 4082 8548 4074 8555
      4072 8564
TIME...MOT...LOC 2146Z 310DEG 20KT 4070 8549 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:38 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 8, 3:38 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
338 PM EDT Wed Aug 8 2018

.SYNOPSIS...
Issued at 124 PM EDT Wed Aug 8 2018

Showers and storms have formed this afternoon and will continue
into this evening. Highs in the 80s today will be able to drop to
near 60 degrees tonight. For the rest of the week and into the
weekend, afternoon showers and thunderstorms will remain in the
forecast with highs in the 80s. Humidity continues through the
rest of the work week.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 309 PM EDT Wed Aug 8 2018

Showers and thunderstorms are expected to diminish as we near
sunset. These showers/storms are out ahead of an upper- level
trough swinging through the Great Lakes, paired with a lingering
frontal boundary. Overnight, clouds are expected to break, winds
can become light, and with some lingering surface moisture, there
can be some patchy fog. Confidence is somewhat greater in the
western half of our warning area due to somewhat better low-level
moisture according to forecast soundings.

On Thursday, a cold front is forecast to approach from the
northwest. Thunderstorms are anticipated ahead of the front
during the afternoon and evening hours. Temperatures will rise
into the mid- 80s, and dew points to near 70s. CAPE values near
1,500 j/kg, lapse rates near 6.5 C/km, and bulk shear near 20 kts
indicate at least a marginal risk of an isolated gusty
thunderstorm. The SPC has placed a portion of our area under a
marginal risk with their afternoon update.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 309 PM EDT Wed Aug 8 2018

Thursday night, thunderstorms can linger in the area before 1 AM
EDT Friday morning. The isolated severe weather threat could
continue into this time period as well. A 700-mb trough axis
drops south through Michigan on Friday and the associated
vorticity can provide enough forcing to lift spark some additional
afternoon showers and thunderstorms. Perhaps the most favorable
location would be along and south of US 24. However, the limiting
factor for the day may be a lack of instability over our forecast
area.

This weekend, as a ridge continues to build over
the Northern Plains, the aformentioned trough gradually evolves
into a closed low over northwest Ohio. This will continue the
story of "chance for showers and thunderstorms". This low can
linger through Monday, before it becomes dislodged on Tuesday in
response to a developing low in the Central Plains. If this is the
case, we have a shot at a dry day on Tuesday before the feature
from the Plains brings wet weather to the forecast on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 124 PM EDT Wed Aug 8 2018

Another day of lingering MVFR conditions with a few showers around
to start the TAF period. There is a lake boundary and another
convergent boundary to contend with this afternoon and short range
models form storms and showers along those as the boundary shifts
southeast. Can also see showers forming ahead of the boundary.
Not expecting very many severe storms today, but gusty winds and
heavy rain are possible. Heavy rain may be able to drop flight
conditions down into MVFR to IFR.

Again, there are hints that fog may form tonight especially where
rain falls this afternoon. Winds are expected to be light tonight
so that also helps. LAV guidance and aviation visby models have
FWA getting lowered visby but NAM soundings show SBN has the
better potential with lacking sfc moisture at FWA. Still, with
enough uncertainty here, will hold off on inclusion in TAFs for
now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Roller
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 8, 2:32 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
232 PM EDT Wed Aug 8 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
232 PM EDT Wed Aug 8 2018 /132 PM CDT Wed Aug 8 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible today and the chances for severe weather
are low, but still possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Afternoon thunderstorms will be possible through the weekend but no
severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-091845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
232 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible early this afternoon but no severe
weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Afternoon thunderstorms will be possible through the weekend but no
severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 3:39 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
339 PM EDT WED AUG 8 2018

INZ025-026-082000-
Huntington-Wells-
339 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HUNTINGTON AND NORTH
CENTRAL WELLS COUNTIES...

At 324 PM EDT, a strong thunderstorm was located near Andrews, or
near Huntington, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Huntington, Andrews, Markle, Zanesville, Uniondale, Bowerstown,
Majenica and Rockford.

This includes Interstate 69 in Indiana between mile markers 281 and
292.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4080 8564 4091 8564 4091 8519 4072 8524
TIME...MOT...LOC 1924Z 273DEG 23KT 4083 8555

CR
Special weather statement, Aug 8, 3:42 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
342 PM EDT WED AUG 8 2018

OHZ004-005-082015-
Henry-Defiance-
342 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DEFIANCE AND SOUTH
CENTRAL HENRY COUNTIES...

At 341 PM EDT, a strong thunderstorm was located 7 miles west of
Defiance, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Defiance, Holgate, Florida, New Bavaria, Jewell, Brunersburg,
Okolona, Ayersville, Standley and The Bend.

Seek shelter until this storm passes.

&&

LAT...LON 4119 8414 4123 8446 4125 8446 4125 8460
      4136 8458 4136 8413
TIME...MOT...LOC 1941Z 270DEG 25KT 4131 8450

MARSILI
Special weather statement, Aug 8, 3:46 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
346 PM EDT WED AUG 8 2018

INZ027-082030-
Adams-
346 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ADAMS COUNTY...

At 345 PM EDT, a strong thunderstorm was located near Berne, moving
southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Berne, Geneva, Monroe, Ceylon and Linn Grove.

&&

LAT...LON 4067 8507 4079 8504 4070 8480 4061 8480
      4057 8488 4057 8492
TIME...MOT...LOC 1945Z 292DEG 18KT 4069 8501

CR
Special weather statement, Aug 8, 4:22 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
422 PM EDT WED AUG 8 2018

INZ015>017-024-082045-
Wabash-Whitley-Kosciusko-Fulton-
422 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WABASH...
SOUTHWESTERN WHITLEY...EAST CENTRAL FULTON AND SOUTHEASTERN KOSCIUSKO
COUNTIES...

At 422 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Winona Lake to 8 miles northwest of
North Manchester to near Akron. Movement was east at 30 mph.

Wind gusts to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
North Manchester, Winona Lake, South Whitley, Akron, Pierceton,
Claypool, Larwill, Sidney, Ijamsville, Liberty Mills, Collamer,
Beaver Dam Lake, Packerton, Laketon, Beaver Dam and Disko.

Seek shelter until these storms pass.

&&

LAT...LON 4098 8595 4100 8595 4100 8601 4102 8608
      4112 8598 4122 8592 4118 8558 4104 8562
      4092 8575
TIME...MOT...LOC 2022Z 285DEG 28KT 4119 8585 4110 8589 4101 8599

MARSILI
Special weather statement, Aug 8, 4:34 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
434 PM EDT WED AUG 8 2018

INZ027-082100-
Adams-
434 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ADAMS
COUNTY...

At 433 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Monroe to Berne to near Geneva. Movement
was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Berne, Geneva and Ceylon.

Seek shelter until these storms pass.

&&

LAT...LON 4065 8503 4073 8500 4073 8480 4057 8480
      4057 8504
TIME...MOT...LOC 2033Z 277DEG 24KT 4074 8496 4065 8496 4056 8500

MARSILI
Special weather statement, Aug 8, 4:50 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
450 PM EDT WED AUG 8 2018

INZ016-017-024-025-082115-
Wabash-Whitley-Huntington-Kosciusko-
450 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WABASH...
SOUTHWESTERN WHITLEY...NORTHWESTERN HUNTINGTON AND SOUTHEASTERN
KOSCIUSKO COUNTIES...

At 449 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near South Whitley to near North
Manchester to 6 miles north of Wabash. Movement was southeast at 30
mph.

Winds gusts to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Huntington, North Manchester, South Whitley, Andrews, Lagro, Sidney,
Laud, Ijamsville, Liberty Mills, Collamer, Bracken, Goblesville,
Urbana, Tunker, Washington Center, Laketon, Bippus and Luther.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4103 8539 4084 8547 4075 8559 4094 8592
      4103 8580 4115 8575
TIME...MOT...LOC 2049Z 308DEG 28KT 4112 8566 4099 8570 4090 8583

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:12 PM EDTSpecial Weather StatementIWXLaPorte33 min
Aug 7, 8:26 PM EDTTornado WarningIWXWhitley34 min
Aug 7, 8:49 PM EDTSpecial Weather StatementIWXSaint Joseph26 min
Aug 8, 12:47 PM EDTSpecial Weather StatementIWXElkhart28 min
Aug 8, 1:17 PM EDTSpecial Weather StatementIWXLaGrange28 min
Aug 8, 1:51 PM EDTSpecial Weather StatementIWXHuntington24 min
Aug 8, 2:02 PM EDTSpecial Weather StatementIWXWhitley28 min
Aug 8, 2:11 PM EDTSevere Thunderstorm WarningIWXAllen, Whitley34 min
Aug 8, 2:25 PM EDTSpecial Weather StatementIWXStarke35 min
Aug 8, 2:30 PM EDTSpecial Weather StatementIWXMiami30 min
Aug 8, 2:37 PM EDTSpecial Weather StatementIWXDeKalb38 min
Aug 8, 2:40 PM EDTSpecial Weather StatementIWXSteuben50 min
Aug 8, 2:46 PM EDTSpecial Weather StatementIWXAllen44 min
Aug 8, 2:54 PM EDTSpecial Weather StatementIWXMarshall36 min
Aug 8, 2:59 PM EDTSpecial Weather StatementIWXWabash31 min
Aug 8, 3:39 PM EDTSpecial Weather StatementIWXHuntington21 min
Aug 8, 3:46 PM EDTSpecial Weather StatementIWXAdams44 min
Aug 8, 4:22 PM EDTSpecial Weather StatementIWXKosciusko23 min
Aug 8, 4:34 PM EDTSpecial Weather StatementIWXAdams26 min
Aug 8, 4:50 PM EDTSpecial Weather StatementIWXWabash25 min
Aug 8, 5:31 PM EDTSevere Thunderstorm WarningIWXGrant, Huntington, Wells44 min
Aug 8, 6:14 PM EDTSpecial Weather StatementIWXBlackford46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.